n South African Gastroenterology Review - Carcinoids of the stomach and the duodenum with atrophic gastritis in a patient with Zollinger-Ellison syndrome : case report
|Article Title||Carcinoids of the stomach and the duodenum with atrophic gastritis in a patient with Zollinger-Ellison syndrome : case report|
|© Publisher:||In House Publications|
|Journal||South African Gastroenterology Review|
|Author||A.B. Ibrahim, E. Lew, G. Cortina and J.R. Pisegna|
|Publication Date||Aug 2008|
|Pages||9 - 12|
|Keyword(s)||Atrophic gastritis, Carcinoids, Multiple endocrine neoplasia type I and Zollinger-Ellison syndrome|
Background : A 27-year-old Caucasian male presented in 1977 with heartburn, indigestion and intermittent diarrhea. Treatment with cimetidine, ranitidine, and famotidine resulted in partial improvement, however, his symptoms persisted. Five years later, the patient underwent a parathyroid adenoma resection after hypercalcemia secondary to hyperparathyroidism. In 1986, multiple ulcers were found during an esophagogastroduodenoscopy (EGD), performed due to persistent epigastric discomfort. Two years later, he was diagnosed with Zollinger-Ellison syndrome (ZES) and MEN I Syndrome , however, despite treatment with famotidine, his symptoms persisted. In 1991, antisecretory treatment with the proton pump inhibitor, omeprazole, reduced the patient's basal acid output from 3-4 mEq/hr to 0.02-0.08 mEq/hr. In 1994, an EGD revealed multiple duodenal submucosal nodules. In 1997, treatment was switched to lansoprazole. The following year, a mucosal biopsy revealed atrophic gastric mucosa and multiple friable polyps with overlying ulcerations. Multifocal tumors were observed in the setting of endocrine cell hyperplasia and atrophic gastritis. Investigations : CT scan, MRI, somatostatin receptor scintigraphy, EGD, endoscopic ultrasonography and gastric analysis. Diagnosis : Carcinoids of the stomach and duodenum with atrophic gastritis and ZES accompanied by MEN I syndrome. Management : Histamine 2-receptor antagonists (cimetidine, ranitidine and famotidine) followed by proton pump inhibitor therapy (omeprazole, lansoprazole, and intravenous and oral pantoprazole).
Article metrics loading...